Arizona, 2015Heavy Rain in Arizona, May 15, 2015
May 15, 2015 · NWS PSR · 2 events in 2 counties and zones
A unseasonably strong upper level low pressure system combined with ample moisture to produce scattered to numerous showers and thunderstorms across south central Arizona during the evening hours on May 15th. The showers and storms led to locally heavy rainfall and urban flooding which persisted into the early morning hours on May 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unseasonably strong upper level low pressure system combined with ample moisture to produce scattered to numerous showers and thunderstorms across south central Arizona during the evening hours on May 15th. The showers and storms led to locally heavy rainfall and urban flooding which persisted into the early morning hours on May 16th. Peak rainfall rates exceeded 2.5 inches in one hour. Several flood advisories were issued for the central deserts however no flash flood warnings were needed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 15, 7:45 PM MST, 45 minutes earlier.
Area forecast discussion, May 15, 7:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
745 PM MST FRI MAY 15 2015
.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE THROUGH THE REGION THIS EVENING INTO
EARLY SATURDAY MORNING...RESULTING IN A CONTINUED PERIOD OF SHOWERS
AND ISOLATED THUNDERSTORMS ALONG WITH MUCH COOLER TEMPERATURES. A
GRADUAL WARMING TREND WILL COMMENCE THIS WEEKEND AS HIGH PRESSURE
SLOWLY BUILDS INTO THE AREA...BUT TEMPERATURES ARE FORECAST TO REMAIN
BELOW NORMAL VALUES FOR MID MAY. ANOTHER COOL BUT WEAKER PACIFIC
DISTURBANCE IS FORECAST ON MONDAY...WITH A SLIGHT CHANCE OF SHOWERS.
CLEARING SKIES WITH A WARMING TREND IS FORECAST NEXT TUESDAY THROUGH
FRIDAY.
&&
.DISCUSSION... VIGOROUS AND UNSEASONABLY COOL UPPER LEVEL PACIFIC LOW
CONTINUED TO MOVE INLAND AND INTO THE SOUTHWESTERN STATES THIS
EVENING...WITH H5 CORE TEMPS RUNNING AROUND MINUS 22C OVER SERN
CA/FAR SRN NV. MAIN VORT LOBE PIVOTING AROUND THE SOUTHERN SIDE OF
THE LOW WAS MOVING INTO WESTERN AZ EARLY THIS EVENING...AND THE 00Z
EVENING PLOTS SHOWED THE TROF AXIS NEARLY TO THE AZ/CA BORDER.
EARLIER IN THE AFTERNOON A SHORT WAVE AHEAD OF THE MAIN LOW LED TO
SCATTERED SHOWERS AND ISOLD STORMS OVER SOUTH CENTRAL AZ...BUT THAT
ACTIVITY DIMINISHED AND MOVED OFF TO THE NORTHEAST. AT 730 PM RADAR
SHOWED SHOWERS AND CONVECTION ASSOCIATED WITH THE MAIN LOW
INCREASING AND MOVING ACROSS THE SWRN AZ DESERTS...STARTING TO
APPROACH THE GREATER PHOENIX AREA FROM THE WEST. STRONG SUBSIDENCE
BEHIND THE TROF AXIS HAS BEEN SPREADING INTO SERN CA AND IR IMAGERY
AT 730 PM SHOWED SUBSTANTIAL CLEARING WEST OF THE LOWER CO RIVER
VALLEY. BASED ON RADAR/SATELLITE TRENDS AND LATEST MODEL GUIDANCE
ANOTHER ROUND OF SHOWERS WILL MOVE INTO SOUTH CENTRAL ARIZONA AFTER
8 PM AND PERSIST THROUGH LATE EVENING OR AROUND MIDNIGHT BEFORE
TAPERING OFF AS THE LOW MOVES EAST AND THE VORT LOBE PUSHES THROUGH
CENTRAL ARIZONA. LATEST SPC MESOANALYSIS GRAPHICS SHOWED BETWEEN 100
AND 250 J/KG OF MLCAPE OVER SRN AZ SO WE MAY SEE AN ISOLATED
THUNDERSTORM MIXED IN WITH THE WIDER AREA OF SHOWERS THIS EVENING.
CURRENT FORECASTS HAVE BEEN TWEAKED TO REFLECT CURRENT
SKY/POP/WEATHER TRENDS BUT BASIC FORECAST IDEAS HAVE NOT CHANGED.
STILL WAITING FOR ROUND 2 OF THE SHOWERS LATER THIS EVENING...BUT WE
DO NOT EXPECT HEAVY RAINS TO OCCUR AND MOST RAIN TOTALS WITH THE
SECOND BATCH SHOULD BE BELOW ONE HALF OF AN INCH. SOMEWHAT HIGHER
TOTALS ARE POSSIBLE NORTH AND EAST OF PHOENIX...OVER HIGHER TERRAIN
LOCATIONS.
.PREVIOUS DISCUSSION...
UPPER LEVEL LOW PRESSURE CONTINUES TO SLOWLY MOVE ONSHORE ACROSS
SOUTHERN CALIFORNIA...WITH THE BACK EDGE OF THE RAINFALL ALREADY
MOVING THROUGH THE INLAND EMPIRE. RAINFALL CONTINUES TO SPREAD
THROUGH SOUTHEAST CALIFORNIA INTO CENTRAL ARIZONA...WITH MOST
LOCATIONS IN THE FORECAST AREA SEEING AT LEAST A TRACE OF RAINFALL
THUS FAR. THE HIGHEST RAINFALL AMOUNTS THUS FAR HAVE BEEN IN AND
AROUND THE ANTHEM/CAVE CREEK/CAREFREE AREA /APPROX 0.43 INCHES AS OF
20Z/ DUE TO TRAINING THUNDERSTORMS EARLIER IN THE DAY.
IN THE VERY SHORT TERM /THROUGH THIS EVENING/...THE PAST SEVERAL
RUNS OF THE HRRR HAVE REMAINED REMARKABLY CONSISTENT IN SHOWING 2 OR
3 WAVES OF PRECIPITATION MOVING THROUGH THE LOWER AZ DESERTS...THE
FIRST OF WHICH SHOULD ARRIVE BY 21Z...ANOTHER AROUND 00Z...AND A
THIRD AROUND 06Z. REGIONAL RADAR AND WV SATELLITE IMAGERY SUGGESTS
THIS SOLUTION MAY ACTUALLY VERIFY AS ADVERTISED...AS THERE ARE
NUMEROUS CIRCULATIONS EVIDENT TO THE WEST OF PHOENIX. SINCE RAIN IS
ALREADY FALLING ACROSS MOST OF THE AREA AND IS EXPECTED TO CONTINUE
FOR THE NEXT SEVERAL HOURS...I WILL MAINTAIN 100 POPS ACROSS MOST OF
THE AREA. CONDITIONS WILL IMPROVE FROM WEST TO EAST THIS
EVENING...WITH RAINFALL WRAPPING UP FOR GOOD BEFORE MIDNIGHT ACROSS
SOUTHEAST CALIFORNIA. BUFR SOUNDINGS CONTINUE TO REVEAL A PERSISTENT
PERIOD OF 100-200 J/KG OF ELEVATED CAPE THIS EVENING AND OVERNIGHT
AND I WILL LEAVE THE MENTION OF THUNDER IN THE FORECAST ACCORDINGLY.
AS FOR QPF...EXPECTING A BROAD AREA OF QUARTER TO HALF INCH AMOUNTS
ACROSS THE DESERTS...WITH AMOUNTS APPROACHING THREE QUARTERS OF AN
INCH TO THE NORTH AND EAST OF PHOENIX.
&&
.PREVIOUS DISCUSSION...
A SLIGHT CHANCE OF SHOWERS AND TSTMS WILL CONTINUE OVER THE
MOUNTAINS OF SOUTHERN GILA COUNTY THROUGH SATURDAY AFTERNOON.
SUNDAY...A BREAK IN THE WEATHER IS FORECAST WITH DRY AND CONTINUED
BELOW NORMAL TEMPERATURES AHEAD OF ANOTHER STRONG PACIFIC STORM
FORECAST FOR MONDAY.
MONDAY...ANOTHER UNSEASONABLY STRONG AND COLD PACIFIC STORM IS
FORECAST TO MOVE INTO THE REGION MONDAY...HOWEVER THIS SYSTEM WILL
NOT BE AS COLD...MOIST...NOR AS DYNAMICAL AS TODAYS/FRIDAY MAY 15TH
EVENT. NONE-THE-LESS...A SLIGHT CHANCE OF SHOWERS ARE FORECAST TO
SPREAD FROM WEST TO EAST...OR FROM SOUTHEAST CA MONDAY MORNING TO
SOUTH CENTRAL AZ BY AFTERNOON. 500/300 MB HEIGHT FALLS ARE FORECAST
TO BE MODERATELY STRONG ACROSS SOUTHWEST AND SOUTH CENTRAL AZ...OR
SIGNIFICANT ENOUGH NOT TO IGNORE THE SLIGHT PRECIP THREAT. CLEARING
SKIES MONDAY NIGHT EVERYWHERE.
TUESDAY...DRY SOUTHWESTERLY FLOW ALOFT IS FORECAST WITH OCCASIONAL
HIGH CLOUDS AND WARMER TEMPERATURES EACH DAY. THE WARMEST DAY WILL
BE THURSDAY...HOWEVER TEMPERATURES WILL STILL BE SLIGHTLY BELOW
NORMAL GENERALLY BY 5 DEGREES...I.E. LOWER 90S ON THE DESERTS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... FIRST
BATCH OF SHOWERS/STORMS WITH LOWER CIGS MOVED OFF TO THE NE EARLIER
THIS EVENING...BUT WE EXPECT A SECOND BATCH OF CONVECTION MOVING IN
TO THE CENTRAL DESERTS AFTER 8-9PM...PERSISTING THROUGH MIDNIGHT OR
SO BEFORE DIMINISHING AND MOVING OFF TO THE EAST. ISOLD STORMS ARE
POSSIBLE...AND SHOULD A STORM OCCUR WE COULD SEE CIGS BRIEFLY LOWER
TO AROUND 3K FEET...BUT MOSTLY CIGS SHOULD STAY AOA 4-5K FEET FOR
THE REST OF THE EVENING AND INTO THE EARLY MORNING SATURDAY. WINDS
WILL FAVOR THE WEST THRU 10Z OR SO BUT WILL LIKELY BE SQUIRRELY AND
VARIABLE WHEN THE SHOWERS/STORMS AND THEIR ASSOCIATED OUTFLOWS MOVE
THRU THE AREA. BY 12Z MOST OF THE WEATHER SHOULD BE OVER FOR THE TAF
SITES AND WE SHOULD SEE LINGERING CU/SC DECKS THRU SATURDAY
AFTERNOON WITH BASES MOSTLY 4-6K AND 8-10K FEET. CIGS ARE POSSIBLE
LATE MORNING THRU AFTERNOON BUT FEEL THAT SCT DECKS WILL BE MORE
COMMON.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH... STRONG SUBSIDENCE/DVV MOVING THRU SERN CA BEHIND THE PASSING
UPPER TROF...AND WE WILL SEE SIGNIFICANT CLEARING AT THE TAF SITES
BY 05Z OR SO. MOST CLOUD DECKS WILL BE SCATTERED AFTER MIDNIGHT WITH
BASES AOA 6KT FEET. WINDS TO FAVOR THE WEST AT KIPL OVERNIGHT AND
INTO THE MORNING ON SATURDAY. WINDS AT KBLH MORE VARIABLE NEXT 24
HOURS BUT SHOULD FAVOR THE SOUTH TO THE SOUTHWEST.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A COUPLE OF FOLLOW-ON SYSTEMS WILL MOVE THROUGH THE DESERT SOUTHWEST
DURING THE NEXT WORK WEEK. THIS WILL KEEP TEMPERATURES BELOW NORMAL
AND THERE WILL BE BREEZY CONDITIONS AT TIMES. THESE SYSTEMS ARE NOT
EXPECTED TO BE AS MOIST AS THE PRECEDING SYSTEM AND THUS MINIMUM
HUMIDITIES WILL GENERALLY BE IN THE 10-15 PERCENT RANGE ON THE
LOWER ELEVATIONS. HOWEVER...NO CRITICAL CONDITIONS ARE EXPECTED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB
PREVIOUS DISCUSSION...LEINS/VASQUEZ
AVIATION...CB
FIRE WEATHER...AJ
Hazardous weather outlook, May 15, 4:31 AM MST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
431 AM MST FRI MAY 15 2015
AZZ022>024-027-028-160600-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
431 AM MST FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A UNSEASONABLY STRONG...COLD AND WET PACIFIC LOW PRESSURE SYSTEM WILL
MOVE INTO THE REGION TODAY THROUGH EARLY TONIGHT. THERE IS A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY LATER THIS
AFTERNOON AND EVENING. LOCALIZED FLOODING IS A POSSIBILITY OVER
THE MOUNTAINS OF EASTERN MARICOPA AND SOUTHERN GILA COUNTIES.
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...GUSTY
WINDS...AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ020-021-025-026-CAZ030>033-160600-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
431 AM MST FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
AN UNSEASONABLY STRONG...COLD AND WET PACIFIC LOW PRESSURE SYSTEM
WILL MOVE THROUGH THE REGION TODAY. THERE IS A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WITH BRIEF HEAVY RAIN. THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE SMALL HAIL...GUSTY WINDS...AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, May 15, 3:06 PM MST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
306 PM MST FRI MAY 15 2015
AZZ023-024-027-028-152245-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
306 PM MST FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PINAL AND CENTRAL MARICOPA COUNTIES
UNTIL 345 PM MST
AT 305 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF SOUTH MOUNTAIN PARK...OR 14 MILES SOUTH OF LAVEEN...
MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE...APACHE
JUNCTION...PARADISE VALLEY...LAVEEN...SUN LAKES...EAST MESA...
MARICOPA...QUEEN CREEK...BAPCHULE...SKY HARBOR AIRPORT...PIESTEWA
PEAK PARK...ARIZONA STATE FAIRGROUNDS...MESA RIVERVIEW MALL...GILBERT
CITY HALL AND TEMPE MARKETPLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3303 11200 3323 11226 3367 11204 3341 11150
TIME...MOT...LOC 2205Z 226DEG 34KT 3322 11213
CDEWEY
Heavy Rain, Pinal
- When
- May 15, 8:30 PM MST to 11:59 PM MST
- Where
- Pinal County, 3.61 mi NW of Lirim
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -112.020
An unseasonably strong upper level low pressure system combined with ample moisture to produce widespread showers and scattered thunderstorms across the central deserts during the evening and overnight hours on May 15th. According to a trained weather spotter 2 miles east of the town of Maricopa, 1.34 inches of rain was measured in a 30 minute period ending at 2104MST. The heavy rain led to the issuance of an Urban and Small Stream Flood Advisory.
Heavy Rain, Maricopa
- When
- May 15, 9:15 PM MST to 11:59 PM MST
- Where
- Maricopa County, 1.35 mi WSW of Gilbert
- Reported by
- Trained Spotter
- Coordinates
- 33.340, -111.800
Aided by an unseasonably strong upper level low pressure system, scattered to numerous showers and thunderstorms developed across the central Arizona deserts during the evening hours on May 15th. The stronger storms produced locally heavy rainfall which affected the greater Phoenix area; a trained weather spotter 2 miles northwest of Gilbert measured 1.00 inch of rain within a 45 minute period ending at 2005MST. The rainfall resulted in minor street flooding in the area. Additionally, at 2022MST another spotter 2 miles northwest of the Chandler Fashion Place Mall estimated that 1.5 inches of rain fell during the evening resulting in water rising out of the street and across the front walk. The heavy rain and urban flooding resulted in the issuance of an Urban and Small Stream Flood Advisory.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in New Mexico, May 15 to 16, 20151 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Texas, May 15, 20154 injured · $615,000 · EF1 · 24 events
- Lightning Strike in Missouri, May 15, 20151 death · 1 event
- Tornadoes and Hail in Missouri, May 15 to 17, 2015$1.0 million · EF1 · 35 events
- Flooding in Nebraska, May 15 to 31, 2015$9.1 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, May 15 to 20, 2015$75,000 · 52 kt wind · 12 events
- Tornadoes and Hail in Colorado, May 15, 2015$15,000 · EF1 · 19 events
- Damaging Winds in Illinois, May 15, 2015$74,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, May 15 to 16, 2015$52,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Texas, May 15, 2015$21,000 · 50 kt wind · 16 events
- Tornado and Hail in Wyoming, May 15, 2015EF1 · 3 events
- Tornadoes and Hail in Nebraska, May 15, 2015EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574699, 575726.